Missouri, 2021

Hail and Damaging Winds in Missouri, April 9, 2021

April 9, 2021 · NWS PAH · 16 events in 6 counties and zones

Scattered thunderstorms produced isolated large hail up to the size of golf balls, along with isolated wind damage during the afternoon and evening. Between 3:30 and 7:30 PM, approximately 20 reports of hail dime-size or larger hail or wind damage were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$56,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms produced isolated large hail up to the size of golf balls, along with isolated wind damage during the afternoon and evening. Between 3:30 and 7:30 PM, approximately 20 reports of hail dime-size or larger hail or wind damage were received. The vast majority of reports were large hail. Semi-discrete convection formed within a broad confluence zone. Surface temperatures exceeded 80 degrees, with surface dewpoints barely reaching 50. A dry boundary layer supported low-level lapse rates exceeding 9 C/km across much of the Ohio Valley. Up to 1000 J/kg of mixed-layer cape and 30-40 kts of effective bulk wind shear supported large hail with the strongest, longest lived updrafts. The dry boundary layer also supported efficient downward momentum transport of some of the stronger downdraft cores.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 9, 2:10 PM CST, 41 minutes earlier.

Area forecast discussion, Apr 9, 2:10 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
310 PM CDT Fri Apr 9 2021

.SHORT TERM...(Tonight through Sunday night)
Issued at 310 PM CDT Fri Apr 9 2021

A few showers have developed from an area of agitated cumulus from
the Ozark Foothills northeast along a confluence zone across
southern Illinois and into Gibson county Indiana. Instability is
fairly limited east of the Mississippi, so would expect some
bubbling to continue with possibly a stray lightning strike, but
the stronger showers and any storms should have a hard time
sustaining themselves for long.

SPC's mesoanalysis indicates that there is around 1000J/kg of
mixed-layer CAPE over much of southeast Missouri, but it may still
be struggling with a cap. Therefore the cu field is locked to the
better terrain for now. A broken band of thunderstorms is lifting
northeast into southwest/south central Missouri along a
progressive outflow. The 0-3KM bulk shear and SRH is not great, so
not thinking that there will be much organization of the
convection through the early evening.

The HRRR lifts a few cells into southeast Missouri through 00Z,
and then tries to push them eastward into west Kentucky this
evening. Meanwhile, storms are expected to fire along the cold
front over eastern Kansas and Oklahoma around 00Z. This convection
is likely to become organized as it primarily dives east southeast
into Arkansas through the evening. The northward extent of this
development is in doubt, but cannot rule out a few stronger cells
with wind or hail in our southwest counties after 06Z tonight.

The overall signal is for the frontal convection to do a split
with a mean-looking MCS diving to our south and more disorganized
convection lifting north with the surface low. Not sure if there
will be much convection left by 12Z as it attempts to push east of
the Mississippi. The cold front will reach the Mississippi by 15Z
Saturday and then clear the entire area by 21Z. At least scattered
showers will continue along and ahead of it. A few storms will
also be possible until the front passes.

A few wraparound showers may skirt the northwest and northern
edges of the forecast area late Saturday and Saturday night, but
most of this activity will stay northwest/north of the region.

.LONG TERM...(Monday through Friday)
Issued at 310 PM CDT Fri Apr 9 2021

The next work week still looks rather uneventful. Generally dry
conditions are forecast through the period. Temperatures compared to
this week will be cooler, with highs mainly in the 60s.

The longer term global models have been strongly hinting at a major
cooldown, but they have delayed the timing of the cooldown. As a
result, forecast temps will remain constant through the week. Highs
will be warmest on Monday ahead of a cold front, ranging from the
mid 60s to mid 70s. Otherwise, expect highs in the 60s with lows in
the 40s through Friday.

As far as precip chances, very little if any precip is expected.
There is a slight chance of showers with the cold front passage
Monday and Monday night. Tuesday appears dry behind the front.

Beyond Tuesday, the ensembles continue to depict a broad area of
negative 500 mb height anomalies over the northern states. These
negative height anomalies are forecast to slowly sink south and
increase late in the week. However, there is really not much of a
signal for precip despite the falling 500 mb heights and lack of a
strong surface high. The national model blend has littered the
forecast with 20 percent pops starting Wednesday. Given the model
differences in the large area of upper-level troughing approaching
our region, it is tough to rule out a few showers.

&&

.AVIATION...
Issued at 1250 PM CDT Fri Apr 9 2021

Confidence in any significant coverage of convection this
afternoon and evening is low, so will keep the TAFs dry for that
period. A band of showers is expected to move eastward across the
region overnight into Saturday morning, but instability is hard
to find at this time, so will not have any mention of TS or VCTS.
Not sure if there will be much impact on visibilities, but
certainly cannot rule out MVFR conditions in the showers. Lower
MVFR ceilings will develop as the showers arrive in the west, and
may lag the showers in the north and east. A brief IFR ceiling
cannot be ruled out, especially in the north. Gusty southwest
winds will diminish through the afternoon. Winds will back to
southeast tonight, and then pick up and become gusty from the
southwest behind the cold front Saturday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DRS
LONG TERM...MY
AVIATION...DRS
Hazardous weather outlook, Apr 9, 2:28 PM CST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
328 PM CDT Fri Apr 9 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
328 PM CDT Fri Apr 9 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected through early evening, mainly
over southeast Missouri. A few strong storms with locally gusty
winds and hail will be possible. Overnight, a few thunderstorms
will be possible amidst more widespread showers. A strong storm
with damaging wind cannot be ruled out over southern portions of
southeast Missouri and the Purchase Area of Kentucky.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A chance of thunderstorms will continue Saturday along and ahead
of a weak cold front that will move east through the entire region
by 4 PM. Locally heavy rainfall will be the primary concern.

Strong southwest winds will gust up to 35 mph at times behind the
cold front Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DRS

In the hours before

Special weather statement, Apr 9, 2:22 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Paducah KY
322 PM CDT Fri Apr 9 2021

ILZ084-092100-
Jackson IL-
322 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY UNTIL
400 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm near
Murphysboro, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Carbondale, Murphysboro, De Soto, Elkville and Hurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3795 8915 3773 8915 3774 8949 3784 8952
TIME...MOT...LOC 2021Z 251DEG 18KT 3781 8941

SMITH
Special weather statement, Apr 9, 2:45 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Paducah KY
345 PM CDT Fri Apr 9 2021

MOZ100-092115-
Wayne MO-
345 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAYNE COUNTY UNTIL
415 PM CDT...

At 343 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shook, or near Greenville, moving east at 20 mph.

At 340 pm...a report of dime size hail was reported two miles south
of Greenville, near the Camp Allen area.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Greenville and Shook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

If on or near Lake Wappappello, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3719 9022 3709 9022 3708 9011 3704 9011
      3704 9015 3701 9015 3701 9017 3699 9017
      3699 9018 3698 9019 3698 9020 3697 9020
      3696 9022 3694 9045 3712 9050
TIME...MOT...LOC 2043Z 258DEG 19KT 3705 9038

SMITH

The radar

The Memphis radar (KNQA), 176 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

12 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Ripley

When
April 9, 2:51 PM CST
Where
Ripley County, Gatewood
Measured
0.88 in hail
Reported by
Public
Coordinates
36.580, -91.100

Hail, Ripley

When
April 9, 3:19 PM CST
Where
Ripley County, Doniphan
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.620, -90.820

Hail, Ripley

When
April 9, 3:34 PM CST
Where
Ripley County, Doniphan
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
36.620, -90.820

Hail, Carter

When
April 9, 3:37 PM CST
Where
Carter County, Ellsinore
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.930, -90.750

Hail covered the ground.

Hail, Carter

When
April 9, 3:47 PM CST
Where
Carter County, 3 mi W of Ellsinore
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.930, -90.804

Hail, Wayne

When
April 9, 3:48 PM CST
Where
Wayne County, Piedmont
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.170, -90.720

Hail, Wayne

When
April 9, 3:57 PM CST
Where
Wayne County, Patterson
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.180, -90.570

Hail, Butler

When
April 9, 4:07 PM CST
Where
Butler County, Qulin
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
36.600, -90.270

Hail, Butler

When
April 9, 4:13 PM CST
Where
Butler County, Broseley
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.680, -90.250

Thunderstorm Wind, Butler

When
April 9, 4:15 PM CST
Where
Butler County, 1.53 mi NNW of Batesville to 1 mi ESE of (P02)poplar Bluff Ar
Measured
61 kt (70 mph) estimated gust
Property damage
$18,000
Reported by
Trained Spotter
Coordinates
36.719, -90.263

A few miles north of Broseley, a house on County Road 629 sustained minor to moderate damage. Several sections of siding were blown off. A portion of metal roofing blew off. About a mile east of Poplar Bluff airport, a couple of power poles were downed or leaning on Missouri Highway B.

Hail, Stoddard

When
April 9, 4:30 PM CST
Where
Stoddard County, Paxico
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.950, -90.170

Thunderstorm Wind, Stoddard

When
April 9, 4:30 PM CST
Where
Stoddard County, Paxico
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.950, -90.170

Power lines were down, blocking the road.

Hail, Butler

When
April 9, 4:35 PM CST
Where
Butler County, Fisk
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.780, -90.220

Hail, Stoddard

When
April 9, 4:35 PM CST
Where
Stoddard County, 6 mi W of Dudley
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.780, -90.208

Thunderstorm Wind, Bollinger

When
April 9, 5:10 PM CST
Where
Bollinger County, 3 mi SE of Zalma
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
37.119, -90.041

An old trailer was blown across County Road 640 near the Stoddard County line. Tin roofing was blown around.

Thunderstorm Wind, Bollinger

When
April 9, 5:20 PM CST
Where
Bollinger County, Marble Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
37.300, -89.970

A carport was blown over a fence. A large rotted tree landed on a house, causing extensive damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947546, 947547, 947548, 947549, 947550, 947551, 947552, 947553, 947554, 949774, 947556, 947558, 947555, 947557, 947560, 947563.